California, 2005

Flash Flood in California, February 19, 2005

February 19, 2005 · NWS SGX · 1 event in 1 county or zone

The canyon between the 405 Freeway and the 73 was extremely flooded by runoff from heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

The canyon between the 405 Freeway and the 73 was extremely flooded by runoff from heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Feb 19, 9:30 AM PST, 39 minutes earlier.

Area forecast discussion, Feb 19, 9:30 AM PST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PST SAT FEB 19 2005

.SYNOPSIS...UPPER LEVEL LOW PRESSURE WILL CONTINUE TO BRING PERIODS
OF RAIN WITH SNOW AT THE HIGHER ELEVATION...HEAVY AT TIMES...THROUGH
WEDNESDAY. THERE WILL ALSO BE OCCASIONAL THUNDERSTORMS. DRY WEATHER
DURING THE SECOND HALF OF NEXT WEEK UNDER WEAK HIGH PRESSURE.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

.SHORT TERM...UPDATED FORECAST. THERE WERE NUMEROUS SHOWERS THIS
MORNING AND SCT THUNDERSTORMS...MAINLY ACROSS THE NW PART OF THE
CWFA. RADAR AND SAT INDICATED MORE SHOWERS JUST OFFSHORE MOVING IN
THE THE SW THAT WILL AFFECT MOST AREAS TODAY. THE 12Z NKX SOUNDING
WAS MOIST AND UNSTABLE WITH SW FLOW AND COOLING THROUGH MOST OF THE
COLUMN. WEAK GRADIENTS.

A SHORT WAVE WILL MOVE THROUGH TODAY FOLLOWED BY CONTINUE MOIST SW
FLOW SUN BUT WITH WEAKER DYNAMICS. SHOWERS SHOULD CONTINUE SUN BUT
THEY SHOULD NOT BE AS HEAVY AND THERE WILL BE LESS CHANCE OF
THUNDERSTORMS. ANOTHER SHORT WAVE ROTATES IN ON MON AND YET ANOTHER
LATE TUE THAT WILL BRING MORE SHOWERS...HEAVY AT TIMES...AND A
CHANCE OF THUNDERSTORMS. THE SNOW LEVEL IS BETWEEN 6000 AND 7000 FT
TODAY WITH LOCAL HEAVY SNOW NEAR AND ABOVE 7000 FT. THE SNOW LEVEL
WILL LOWER WITH THE SHORT WAVES ON MON AND LATE TUE. GUSTS WINDS AND
DENSE FOG IN THE MOUNTAINS AT TIMES.

.LONG TERM...SHOWERS WILL LINGER INTO WED BUT WILL TAPER OFF. WEAK
UPPER LEVEL HIGH PRESSURE ALONG THE W COAST WILL BRING NW FLOW ALOFT
FOR DRY WEATHER THU INTO THE WEEKEND. HOWEVER...HEIGHTS REMAIN
RELATIVELY LOW SO NOT BIG WARM UP IS EXPECTED.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLOOD WATCH FOR FLASH FLOODING IN EFFECT UNTIL 6 PM TODAY FOR ALL
AREAS EXCEPT THE SOUTHERN DESERTS...SEE LAXFFASGX.

WINTER STORM WARNING IN EFFECT UNTIL 6 AM SUNDAY FOR THE SAN
BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS...SEE LAXWSWSGX.

SMALL CRAFT ADVISORY IN EFFECT FOR OUTER COASTAL WATERS...SEE
LAXCWFSGX.

MARINE WEATHER STATEMENT FOR THUNDERSTORMS IN THE COASTAL WATERS...
SEE LAXMWSSGX.

FLOOD POTENTIAL OUTLOOK FOR UPCOMING STORM MONDAY...SEE LAXESFSGX.

SPECIAL WEATHER STATEMENT FOR UPCOMING STORM MONDAY...SEE LAXSPSSGX.

&&

ATKIN
Hazardous weather outlook, Feb 19, 4:00 AM PST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST SAT FEB 19 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-201400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PST SAT FEB 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND A FLOOD WATCH FOR
FLASH FLOODING IS IN EFFECT FOR FOR ALL COASTAL..VALLEY AND MOUNTAIN
AREAS...INCLUDING THE APPLE AND LUCERNE VALLEYS. SEE LAXFLSSGX FOR
DETAILS.

SNOW WILL FALL IN THE HIGHEST MOUNTAINS ABOVE 6000 FEET. SNOWFALL
AMOUNTS UP TO ONE FOOT ARE EXPECTED. A WINTER STORM WARNING IS IN
EFFECT FOR THE SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS ABOVE
7000 FEET...SEE LAXWSWSGX.

A HIGH RIP CURRENT RISK WILL OCCUR THROUGH WEDNESDAY..SEE LAXSRFSGX
FOR DETAILS.

SHOWERS AND THUNDERSTORMS CAN BE EXPECTED OVER THE COASTAL WATERS
WITH WATERSPOUTS AND SMALL HAIL POSSIBLE...SEE LAXMWSSGX FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY.

THE WET WEATHER WILL CONTINUE...BUT DECREASE BY SUNDAY. ANOTHER
STORM IS EXPECTED MONDAY AND WILL CONTINUE INTO WEDNESDAY. SHOWERS
AND THUNDERSTORMS WILL BE HEAVY AT TIMES CAUSING LOCAL
FLOODING...ROCK AND MUD SLIDES. HEAVY SNOW IS EXPECTED IN THE
MOUNTAINS. SEE LAXSPSSGX OR LAXESFSGX FOR MORE DETAILS.

ON SUNDAY LINGERING SNOW SHOWERS WILL FALL IN THE HIGHEST MOUNTAINS
ABOVE 6000 FEET. A WINTER STORM WARNING IS IN EFFECT ABOVE 7000 FEET
THROUGH 6 AM SUNDAY...SEE LAXWSWSGX.

A HIGH RIP CURRENT RISK WILL CONTINUE THROUGH WEDNESDAY...SEE
LAXSRFSGX FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS REQUESTED
TODAY AND MONDAY.

MM

In the hours before

Local storm report, Feb 19, 8:11 AM PST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
811 AM PST SAT FEB 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 AM     TORNADO          HUNTINGTON BEACH        33.69N 118.01W
02/19/2005  F0               ORANGE             CA   TRAINED SPOTTER

            HAM OPERATOR MONITORED FIRE FREQUENCY. RADIO TRAFFIC
            INDICATED A WATERSPOUT CAME ON SHORE AT MAIN AND PACIFIC
            COAST HWY. DAMAGE TO MULTIPLE VEHICLES.

&&

SCV
Local storm report, Feb 19, 9:44 AM PST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
944 AM PST SAT FEB 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 AM     TORNADO          FALLBROOK               33.37N 117.24W
02/19/2005  F0               SAN DIEGO          CA   LAW ENFORCEMENT

            SHERIFFS DEPT REPORTS A WEAK TORNADO TOUCHED DOWN BRIEFLY
            NEAR THE INTERSECTION OF WHITE HORSE LANE AND OLIVE HILL
            ROAD AT 930 AM. SEVERAL TREES WERE KNOCKED DOWN, SOME
            ROOF TILES TORN OFF AND WINDOWS BROKEN.

&&

PG
Local storm report, Feb 19, 9:52 AM PST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
952 AM PST SAT FEB 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     FUNNEL CLOUD     3 SE TEMECULA           33.47N 117.09W
02/19/2005                   RIVERSIDE          CA   NWS EMPLOYEE

&&

BND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Orange

When
February 19, 10:09 AM PST to 12:00 PM PST
Where
Orange County, Irvine
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
33.683, -117.817

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5441762.